Hi Sue,

I’ve been on the pill for a couple of years and I’m finding my libido keeps getting lower and lower. What can I do?

JH

Hi JH,

This is a very common problem. I used to be a spokesperson for one of the large birth control pill manufacturers. Great product for preventing pregnancy, but it caused a problem in decreasing sex drive in women. For some women it’s not a problem but for others, it can turn off the sex globulin binding hormone and then your sex drive goes south. Anyone who has had a reaction to the pill, has circulation issues, is under a size 5, has food allergies, and who is on anti depressants should stay away from the oral contraceptive in my books.

I loved my diaphragm, and cervical cap before I got fixed. Like the Seinfeld episode I used the Sponge, along with condoms and lube. For men who hate condoms there is the female condom which feels better.

Finally, the Nuvaring may be a good alternative. It keeps the hormones localized and doesn’t impact the whole body. Read more about this on my site at www.sexwithsue.com.

Here’s the facts about what the pill may be doing to your libido…
1. The pill can inhibit the production of the hormone testosterone. Though testosterone is typically associated with men, women also produce testosterone which contributes to her hormonal make-up in partnership with estrogen and progesterone. Though it’s a small amount, it appears this testosterone is critical to a woman’s libido.

2. The birth control pill also may make what little testosterone is in a woman’s body unavailable to the rest of the body. It significantly raises the level of SHBG, the sex hormone-binding globulin protein. This protein binds to testosterone isolating it and preventing it from playing a role in the body’s normal functioning.

3. The synthetic estrogens in the pill can inhibit a woman from continuing to produce her own natural estrodial. The ultimate result is reduced or skewed hormones in women. This can result in lowered sex drive, vaginal dryness, pain and general reduction in pleasurable sensations. “I feel like I have a slip-cover on my body” is the way one women described this condition .